Alert archive / Florida / Special Weather Statements in 2021
Special Weather Statement, NWS Melbourne, FL
NWS Melbourne, FL issued this special weather statement at Feb 17, 2021, 3:41 PM EST for Martin County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 17, 2021, 3:41 PM EST (20:41 UTC)
- Expired
- Feb 17, 2021, 4:30 PM EST
- In force
- 49 min
- Issued by
- NWS Melbourne, FL
County Martin County, FL
The radar
The Melbourne radar (KMLB), 112 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
148
WWUS82 KMLB 172041
SPSMLB
Special Weather Statement
National Weather Service Melbourne FL
341 PM EST Wed Feb 17 2021
FLZ059-064-172130-
St. Lucie-Martin-
341 PM EST Wed Feb 17 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LUCIE AND
CENTRAL MARTIN COUNTIES...
At 340 PM EST, a strong thunderstorm was located over Palm City,
moving northeast at 15 mph.
Winds in excess of 30 mph and funnel clouds are possible with this
storm.
Locations impacted include...
Port Saint Lucie, Walton, Stuart, Palm City and Saint Lucie Nuclear
Power Plant.
Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.
LAT...LON 2706 8039 2721 8043 2746 8024 2714 8011
2698 8032
TIME...MOT...LOC 2040Z 206DEG 12KT 2718 8027
$$
LeahyWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Feb 17, 3:00 PM EST, 41 minutes earlier.
Area forecast discussion, Feb 17, 3:00 PM EST, 41 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 300 PM EST Wed Feb 17 2021 .DISCUSSION... Rest of Today...Substantial changes needed to the forecast for the rest of today and this evening due to a complex setup across Central FL. A warm front is pushing north through our area, though recent obs and satellite show it may have temporarily stalled. Earlier this morning and afternoon light to moderate showers moved across central FL, some which were heavy at times. Isentropic lift ongoing as warm, moist air is upgliding a thin cool layer at the surface, leading to extensive cloud cover over much of central FL. This combined with evaporative cooling (where rain has fallen into the cool surface layer) has kept temps well below forecast for the northern half of the area. We're talking highs today only reaching the low to mid 60s from Daytona Beach to Leesburg south to Kissimmee to Titusville. The cool, stable surface layer also continues to reinforce itself with NW drainage flow bringing in cool air from the northern peninsula. Have removed lightning storms from the forecast across the north and maintain a 20 to 30 percent chance of showers into the early evening. Further south, overcast skies have broken allowing for daytime heating to commence and temps have risen into the low 80s. As a result, the sea breeze has developed from Sebastian south to the Palm Beaches. The environment here is primed to support scattered showers and lightning storms (a 40-50 percent chance of rain) from late afternoon into early evening, generally from Sebastian to Okeechobee south. The main threat with any storm will be frequent cloud-to-ground lightning strikes. Storms that develop will move to the northeast and push offshore by mid evening. The northern edge of this warmer unstable air is eating away at the stable environment from Melbourne to Yeehaw Junction, but the laminar billow clouds indicate strong static stability remains in place. There is a considerable amount of uncertainty regarding shower and lightning storm chances for the southern Space Coast, so we'll have to see how conditions change (or not) this afternoon. Tonight...Any lingering showers and storms will push offshore and dissipate by 10PM-11PM, then dry through the overnight. The warm front will push north of central FL tonight as winds veer south across the entire area. Expecting above normal overnight lows in the mid to upper 60s, with low 60s in northern Volusia/Lake Counties. Patchy fog is possible around sunrise, mostly in rural areas north of Interstate 4. Thursday...Mostly dry and warm conditions expected tomorrow as stout southerly flow develops ahead of an approaching cold front. Temperatures increase into the mid to upper 80s, which is well above normal for mid February and may even threaten a couple of daily record highs (see climate section below). A few showers could sneak into parts of norther Lake and north Volusia counties late in the afternoon, with increasing cloudiness from north to south. Fri-Fri Night (modified previous)...Scattered showers and a storm or two could move into areas NW of I-4 in the pre-dawn hours Friday, but with models trending slower with the cold front, most activity should hold off until after sunrise. The GFS is still the faster solution among the global models, but the cold front will push through the area during the daylight (and perhaps early evening southward) hours. Have gone with 60pct along/north of I-4 with 30- 50pct southward toward Martin County. Showery precipitation with isolated lighting storms possible, a couple of which could be strong. The main threats at this time will be frequent cloud to ground lightning, torrential downpours, gusty winds and small hail. Activity should be fairly fast-moving toward the northeast at anywhere between 35-45 mph. Activity may linger into early evening along the coast and southward, and for now have left small PoPs in for Fri evening to account for this uncertainty. High pressure will expand eastward into the southeast U.S. Fri overnight. Initial SWRLY winds out ahead of the front will veer to WRLY/NWRLY behind it and perhaps more NRLY by sunrise Sat morning. If we are opting for a slower frontal passage, then max temperatures may be a bit higher. As such, expect L-M70s across the I-4 corridor due to closer proximity to the front with thicker clouds and higher precip chances and will go with U70s to L80s for areas generally south of a Titusville-Kissimmee line, perhaps a few M80s for the Treasure Coast. Cooler and drier air remains poised to filter down the peninsula Fri overnight with most areas in the 40s; coolest U30s for north Lake/inland Volusia counties and warmest in the L-M50s for the immediate south Brevard/Treasure coasts and adjacent barrier islands. Winds generally 5-10 mph for the interior overnight and near 10 mph along the coast providing for some cooler wind chills as well. Sat-Wed (previous)...NW/N winds behind the latest front will swing around to onshore on Sat/Sun due to the high pressure location to the north. We still continue to keep PoPs out of the forecast this weekend, but will have to monitor as shallow (low-level) moisture from marine stratocu slowly starts to increase and push onshore by late in the weekend. A weak front will push across the area early next week and we only introduce a 20pct chance for light rain across the Treasure Coast for this where moisture is deepest. High pressure noses into the region Mon overnight and settles over the area Tue- Tue night pushing into the western Atlc on Wed providing for dry conditions thru mid-week. Sat highs will be below seasonal with generally 60s areawide; though coastal Volusia may not make it past the U50s. Sat night will see lows in the M-U40s across the interior (outside of larger metropolitan areas), perhaps L40s for north Lake and north inland Volusia counties, with 50s Space/Treasure coasts. Sun temps warm back into the U60s to L70s areawide. Mainly 50s for lows Sun/Mon/Tue overnight periods and highs on Mon/Tue/Wed more seasonal and a bit warmer across the coverage warning area and pleasant with 70s for maxes. && .AVIATION... A complex forecast today as a nearly stalled warm front across our area has produced widespread low stratus and periods of moderate to heavy rainfall. These low clouds are likely to continue into this evening from MLB-ISM northward, then slowly improving conditions late this evening. Further south, scattered showers and a few lightning storms are expected near VRB/FPR/SUA late this afternoon, with considerable uncertainty whether storms will reach MLB. && .MARINE... Tonight-Thursday...A period hazardous boating conditions are forecast to develop across the local waters tonight into Thursday. Winds increase to 15-20 knots behind a northward moving warm front. Seas build late tonight into tomorrow to 5-6 feet offshore, while remaining 3-4 feet nearshore. Thu night-Sun (modified previous)...A cold front will approach from the west, moving into/through ECFL on Fri. This latest boundary will be preceded by fast, offshore-moving showers and isolated lightning storms. Weather conditions improve Fri night into Sat as high pressure builds north of the area into the weekend and off of the mid Atlc coast Sun night. SSE-SSW winds 15-20 kts away from the immediate coast become more SSW-SW Thu night. Winds become W/NW behind a cold front on Fri and northerly by daybreak Sat morning continuing to veer NNE during the day, NE Sat night and ERLY into Sun. Through at least early on Sat, seas mostly 3-4/5 ft near shore and 4/5-6 ft offshore; perhaps 7 ft well offshore at times. Later into Sat and thru Sun night, seas continue to build 4/5-6 ft near shore 6- 7 ft across the Gulf Stream. Much of this period (Thu-Sun) small craft may need to Exercise Caution due to poor conditions, but will monitor for Advisory (hazardous) conditions offshore/Gulf Stream as well. Monday...High pressure will slide seaward ahead of another cold front that will approach the area early next week, veering winds southeasterly to southerly. Seas are expected to subside slightly to 4-5 ft. && .CLIMATE... Daily record highs for February 18th. Site Record Year Set Daytona 87 1944 Leesburg 86 2020 Sanford 87 1975 Orlando 87 2020 Melbourne 89 2019 Vero Beach 89 2019 Ft. Pierce 89 2019 && .PRELIMINARY POINT TEMPS/POPS... DAB 61 83 67 71 / 20 20 30 60 MCO 66 86 68 78 / 20 10 30 60 MLB 67 85 71 81 / 30 10 20 50 VRB 67 85 69 83 / 30 10 20 40 LEE 65 85 68 72 / 10 10 40 60 SFB 66 85 68 76 / 10 10 30 60 ORL 68 86 68 77 / 10 10 30 60 FPR 67 84 69 84 / 30 10 20 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Rodriguez/Combs/Haley
Hazardous weather outlook, Feb 17, 11:46 AM EST, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1146 AM EST Wed Feb 17 2021 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-180000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 1146 AM EST Wed Feb 17 2021 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Showers and isolated lightning storms are expected to develop this afternoon into early this evening mainly south of a Melbourne to Lake Kissimmee line. In additional to torrential downpours, stronger storms will be capable producing gusty winds to 40 mph and occasional to frequent lightning. Potential for lightning storms is lower across the rest of east central Florida. .FLOOD IMPACT... Showers and isolated storms that develop this afternoon into early this evening across the Treasure Coast and Okeechobee region will be capable of torrential downpours resulting in 1 to 2 inches of rain within an hour time period. This could lead to localized ponding of water in low lying and poor drainage areas, especially for those who have seen have heavy rainfall in recent days. .RIP CURRENT IMPACT... There will be a moderate risk of dangerous rip currents once again at the central Florida Atlantic beaches. While rip currents will be present all day, the highest risk will be after 330 PM due to tidal effects. If you're planning on entering the ocean today, do so only within sight of a lifeguard, and never swim alone. .MARINE THUNDERSTORM GUST IMPACT... Lightning that develop across the Treasure Coast and Okeechobee region this afternoon and early evening will be capable producing wind gusts in excess of 35 knots. This will be mainly confined to inland lakes, the Intracoastal Waterway, and the adjacent Atlantic coastal waters south of a Melbourne to Lake Kissimmee line. Mariners will need to watch for storms approaching from the south to southwest. .WIND AND SEA IMPACT... Small craft should exercise caution for south to southeast winds 15 to 20 knots over the nearshore waters south of Sebastian Inlet as well as along all the offshore waters tonight. Seas will build up to 5 to 6 feet in the offshore waters north of Sebastian Inlet tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Another cold front will move across the area on Friday and will be preceded by showers and isolated lightning storms. Much cooler temperatures will filter south across east central Florida behind the front for Friday overnight into Saturday. The rip current risk will again be Moderate at area beaches on Thursday. Boating conditions will once again be poor to hazardous Thursday through the weekend as winds increase and seas build. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon and tonight. Combs/Watson
In the hours before
Special weather statement, Feb 17, 3:41 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
341 PM EST Wed Feb 17 2021
FLZ059-064-172130-
St. Lucie-Martin-
341 PM EST Wed Feb 17 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LUCIE AND
CENTRAL MARTIN COUNTIES...
At 340 PM EST, a strong thunderstorm was located over Palm City,
moving northeast at 15 mph.
Winds in excess of 30 mph and funnel clouds are possible with this
storm.
Locations impacted include...
Port Saint Lucie, Walton, Stuart, Palm City and Saint Lucie Nuclear
Power Plant.
Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.
LAT...LON 2706 8039 2721 8043 2746 8024 2714 8011
2698 8032
TIME...MOT...LOC 2040Z 206DEG 12KT 2718 8027
LeahyThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 3:59 PM EST | Areal Flood Advisory | MLB | Martin | 2 hr |
| Feb 17, 5:40 PM EST | Special Weather Statement | MLB | Martin | 50 min |
Nearby
Special Weather Statements in Florida, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.